Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 91, NWS Dodge City, KS

June 12, 2005Hamilton County, Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 12, 2005, 3:38 PM MDT for Hamilton County, Stanton County, Kansas. It was in force for 69 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2005, 3:38 PM MDT (21:38 UTC)
Expired
Jun 12, 2005, 4:47 PM MDT
In force
69 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Hamilton County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 164 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 3:45 PM MDTHAIL 120 Sw Syracuse, KS
Jun 12, 3:48 PM MDTHAIL 111 Nw Johnson City, KS
Jun 12, 4:15 PM MDTHAIL 1.7518 Sw Syracuse, KS
Jun 12, 4:25 PM MDTHAIL 1.7512 S Kendall, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 122138
SVRDDC
KSC075-187-122245-
/O.NEW.KDDC.SV.W.0091.050612T2138Z-050612T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
338 PM MDT SUN JUN 12 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HAMILTON COUNTY IN SOUTHWEST KANSAS.
  NORTHERN STANTON COUNTY IN SOUTHWEST KANSAS.

* UNTIL 445 PM MDT(545 PM CDT)

* AT 334 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 28 MILES NORTHWEST OF BIG BOW...MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF SOUTHERN HAMILTON COUNTY...
  RURAL AREAS OF NORTHERN STANTON COUNTY...
  BIG BOW...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3789 10204 3767 10204 3754 10153 3784 10154

$$

18
3 follow-up statements
000 
WWUS53 KDDC 122154
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
453 PM CDT SUN JUN 12 2005

KSC075-187-122245-
/O.CON.KDDC.SV.W.0091.000000T0000Z-050612T2245Z/
HAMILTON KS-STANTON KS-
353 PM MDT SUN JUN 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHERN HAMILTON AND 
NORTHERN STANTON COUNTIES UNTIL 445 PM MDT (545 PM CDT)...

AT 351 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 14 MILES NORTHWEST OF JOHNSON CITY...AND MOVING EAST AT 20
MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF SOUTHERN HAMILTON COUNTY...
  RURAL AREAS OF NORTHERN STANTON COUNTY...

AT 345 PM MDT A TRAINED WEATHER SPOTTER REPORTED QUARTER SIZE HAIL 
20 MILES SOUTHWEST OF SYRACUSE.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3789 10204 3767 10204 3754 10153 3784 10154

$$

&

18
000 
WWUS53 KDDC 122207
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
507 PM CDT SUN JUN 12 2005

KSC075-187-122245-
/O.CON.KDDC.SV.W.0091.000000T0000Z-050612T2245Z/
HAMILTON KS-STANTON KS-
407 PM MDT SUN JUN 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHERN HAMILTON AND 
NORTHERN STANTON COUNTIES UNTIL 445 PM MDT (545 PM CDT)...

AT 404 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH
SIZE HAIL.  THIS STORM WAS LOCATED 12 MILES NORTH OF JOHNSON CITY...
AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF SOUTHERN HAMILTON COUNTY...
  RURAL AREAS OF NORTHERN STANTON COUNTY...

AT 348 PM MDT A TRAINED WEATHER SPOTTER REPORTED QUARTER SIZE HAIL 
11 MILES NORTHWEST OF JOHNSON CITY.

IN ADDITION TO LARGE HAIL...CONTINUOUS CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY 
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU 
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3789 10204 3767 10204 3754 10153 3784 10154

$$

&

18
000 
WWUS53 KDDC 122247
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
546 PM CDT SUN JUN 12 2005

KSC075-187-122256-
/O.EXP.KDDC.SV.W.0091.000000T0000Z-050612T2245Z/
HAMILTON KS-STANTON KS-
446 PM MDT SUN JUN 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HAMILTON COUNTY WILL 
EXPIRE AT 445 PM MDT (545 PM CDT)...

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN STANTON COUNTY HAS 
BEEN REPLACED WITH A SEVERE THUNDERSTORM WARNING FOR ALL OF STANTON 
COUNTY UNTIL 630 PM CDT.

AT 542 PM CDT (442 PM MDT) ...WEATHER SERVICE DOPPLER RADAR 
INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE 
MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING 
HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3789 10204 3767 10204 3754 10153 3784 10154

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 1:37 PM MDT, 2 hours 1 minute earlier.

Area forecast discussion, Jun 12, 1:37 PM MDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
237 PM CDT SUN JUN 12 2005

.DISCUSSION...

DAYS 1-2...

NEGATIVE TILT UPPER TROUGH IS LIFTING EAST NORTHEAST THROUGH CENTRAL
AND EASTERN COLORADO ATTM. STORMS THAT DEVELOPED IN THE WARM
ADVECTION REGIME AHEAD OF THE WAVE EARLY THIS MORNING CONTINUE TO THE
SOUTH AND EAST ACROSS THE EASTERN TX PANHANDLE AND NORTHWEST OK AND
HAVE BEEN SLOW TO EXIT. STRATIFORM PRECIP TO THE NORTH OF THE
COMPLEX ACROSS SW KS HAS COOLED/STABILIZED MUCH OF THE AREA. THE
MAIN EXCEPTION WILL BE THE FAR WEST AS CLOUDS EITHER HAVE CLEARED OR
ARE BEGINNING TO CLEAR. A SURFACE LOW CURRENTLY SITS OVER SE
COLORADO WITH AN OUTFLOW BOUNDARY TRAILING SOUTHEAST FROM THERE
INTO THE NORTHERN TX PANHANDLE. A PACIFIC FRONT TRAILS BACK TO THE
SOUTHWEST ACROSS NORTHEAST NEW MEXICO WITH A DRYLINE EXTENDING FROM
THE FRONT SOUTH ACROSS WEST TX.

STORMS HAVE BEGUN TO DEVELOP ACROSS EASTERN CO AHEAD OF THE TROUGH
ALONG THE FRONT. THE BEST CHANCE FOR TORNADOES WILL BE OVER SE
COLORADO/FAR SW KS WHERE SURFACE FLOW REMAINS BACKED AND DEWPOINTS
REMAIN HIGH. THIS WILL BE A BRIEF WINDOW AS STRONG LINEAR FORCING
ALONG THE FRONT WILL LIKELY DEVELOP A SQUALL LINE THAT WILL MARCH
EAST/NORTHEAST DURING THE EVENING ACROSS WESTERN KS. THE SEVERITY
OF THESE STORMS IS IN QUESTION AS THE LINE MOVES FARTHER EAST INTO
KS, BUT FORCED ASCENT AHEAD OF THE TROUGH MAY BE ABLE TO USE
WHATEVER CAPE IS AVAILABLE ABOVE THE SURFACE. SO WILL MAINTAIN
SEVERE MENTION IN ZONES WITH THE MAIN THREAT BEING HAIL AND POSSIBLY
AN ISOLATED WIND GUST. AFTER LOOKING AT FFG VALUES, I DONT FEEL WE
ARE IN AS BAD A SHAPE FLOODING WISE AS OUR NEIGHBORS TO THE NORTH
AND EAST. IN ADDITION, THE STRONGEST UPPER DIVERGENCE SHOULD PASS
ACROSS NORTHWEST KS AND THE 20KM RUC CONFIRMS THIS, DEVELOPING THE
HEAVIER PRECIP TO OUR NORTH. SO WILL ONCE AGAIN NOT ISSUE A FLOOD
WATCH. I CANT RULE OUT SOME ISOLATED FLOODING, BUT I DONT THINK
IT WILL BE WIDESPREAD DUE TO THE SPEED OF MOVEMENT. THE GOING
FORECAST LOOKED QUITE REASONABLE AFTER A QUICK GLANCE AT THE 18Z NAM
SO WILL NOT CHANGE.

MONDAY AND TUESDAY LOOK WARM AND DRY FOR A CHANGE AS THE UPPER
TROUGH MOVES EAST AND THE PACIFIC FRONT MOVES THRU THE AREA.
TOMORROWS HIGHS WILL BE A FACTOR OF ELEVATION WITH THE DOWNSLOPE
COMPONENT OF THE WIND EXPECTED WITH COOLER READINGS NW TO WARMEST
READINGS AT P28.

DAYS 3-7...

FORECAST CHALLENGES CONTINUE TO BE HIGH TEMPERATURES, THEN ANY
RAINFALL ON THURSDAY. UPSLOPE OF HIGHER DEWPOINTS INTO WESTERN
KANSAS ON THURSDAY MAY BE ENOUGH TO PRODUCE A FEW THUNDERSTORMS,
HOWEVER ANY WARMING AT 700 MB MAY PRECLUDE THIS CHANCE. FOR NOW WILL
CONTINUE WITH GOING FORECAST WITH A LOW POP TO COVER. AN UPPER LEVEL
RIDGE WILL CONTINUE TO BUILD INTO CENTRAL KANSAS INTO THE WEEKEND
WITH WARMING LAYER TEMPS. FORECAST 850 MB TEMPS STILL COOL ON THE
EAST SIDE OF UPPER RIDGE, SO WILL CONTINUE WITH HIGHS IN THE 80S.
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  83  53  84 /  70   0   0   0
GCK  57  82  52  83 /  70   0   0   0
EHA  56  82  52  83 /  40   0   0   0
LBL  57  84  53  83 /  60   0   0   0
HYS  58  80  53  83 /  70  10  10   0
P28  63  88  60  84 /  70  20   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.

&&

LACY/06
Hazardous weather outlook, Jun 12, 2:53 PM MDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
353 PM CDT SUN JUN 12 2005

KSZ030-031-043>046-061>066-074>081-084>090-131000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
353 PM CDT (253 PM MDT) SUN JUN 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE REMAINDER OF THE
DAY ALONG AND EAST OF A MEADE TO HAYS LINE. AN ISOLATED SEVERE STORM
IS POSSIBLE AND WOULD BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF
QUARTERS. THESE STORMS COULD ALSO PRODUCE SOME LOCALLY HEAVY RAIN
AND PONDING ON ROADWAYS. SKIES HAVE CLEARED ACROSS FAR WESTERN
KANSAS WHICH HAS ALLOWED THE ATMOSPHERE TO DESTABILIZE SOME. A LINE
OF STORMS HAS DEVELOPED AS A RESULT AND THIS WILL MOVE EAST FROM
SOUTHEASTERN COLORADO INTO FAR SOUTHWESTERN KANSAS DURING THE
EVENING. THERE IS A SLIGHT RISK THESE STORMS COULD BECOME SEVERE.
LARGE HAIL...WIND GUSTS IN EXCESS OF 60 MPH ARE POSSIBLE ALONG WITH
AN ISOLATED TORNADO. THE GREATEST TORNADO THREAT IS ALONG AND WEST
OF A ROLLA TO SYRACUSE LINE DURING THE LATE AFTERNOON. LOCALLY HEAVY
RAINFALL COULD ALSO OCCUR WITH ANY OF THESE STORMS SO PEOPLE IN
AREAS THAT HAVE RECENTLY RECEIVED LARGE AMOUNTS OF RAIN COULD SEE
SOME MORE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT AND AGAIN ON THURSDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT ACROSS
SOUTHWEST KANSAS.

LACY

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 10:35 PM MDTSevere Thunderstorm WarningDDCClark, Comanche, Kiowa36 min
Jun 12, 4:22 PM MDTSevere Thunderstorm WarningDDCKearny54 min
Jun 12, 4:44 PM MDTSevere Thunderstorm WarningDDCStanton46 min
Jun 12, 5:29 PM MDTSevere Thunderstorm WarningDDCStanton47 min
Jun 12, 5:55 PM MDTSevere Thunderstorm WarningDDCGrant65 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.